Q: Dr. Bernstein, I am an attending at Mass General Hospital in Boston and would like to ask you regarding your experiences using finasteride for male androgenetic alopecia. While I have not noticed any side effects in the patients that I have been treating, I increasingly get questions regarding side effects based on the recent media attention to reports of potentially permanent problems regarding libido or erectile dysfunction. I know that in the literature there is a slight increase of reversible sexual dysfunction (~4% vs. ~2% in placebo) with Propecia, and no convincing evidence to date in the medical literature that have used controlled studies regarding permanent problems even after discontinuing Propecia. — S.Z., Boston, Massachusetts
A: That is correct.
Q: I know that you have treated many patients over a long period of time, and I was thus wondering what your take is on potentially permanent sexual dysfunction after taking finasteride. Have you seen any convincing reports/patients or do you have any concerns regarding irreversible side effects?
A: I have seen 5 cases in over 10,000 patients on finasteride that complained of this but, of course, there is no way to know for sure if there is a cause and effect relationship. As you know, real side effects may be followed by psychological ones and if the sexual dysfunction has another cause, then stopping finasteride would have no effect on the symptoms. The incidence of sexual dysfunction in the population of men on finasteride is about 30%, so one would expect these numbers to be much higher just due to the normal incidence. It is really a difficult situation to understand. The experience that my colleagues and I have in our practices is much different than one would expect after reading the numerous anecdotal reports on the internet.
Q: Would you think it is safe to say that any potential sexual dysfunction is reversible after discontinuing the use of finasteride?
A: I don’t think that anyone knows at this point. The FDA is coming down on the side of caution and saying that it is possible, although it is not based on any new studies. If the phenomenon is real, the possible mechanism is not yet known.
Q: In the relatively few patients that I have treated with Propecia, they did not even report temporary problems regarding libido or erectile dysfunction. Do you think they are real or rather attributed to Propecia simply because the patient is made aware of these potential side effects?
A: I think that psychological effects may account for many cases. At this time, it is still not clear if a physiologic “post-finasteride syndrome” is real. A lot more work needs to be done before we have a definitive answer to this question.
Copy and paste this URL into your WordPress site to embed
Copy and paste this code into your site to embed